Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


while waiting for the procrit...
Jul 13, 2008

Hi!

I've been poz for 9 years, and on trizivir and procrit for 8 with undetectable viral load and t-cells now up to 1200. Though I've been compliant with the trizivir, I often missed doses of procrit (I was supposed to inject 10,000 units twice a week, but often did both injections one day a week, and some weeks missed doses). I thought it would be a good idea to try to titrate the dose downwards, as my hemocrit had been stable around 39, even with the missed doses -- and I read of the possibility of increased risk of strokes. My hemocrit went down to 28 after a few months of 10,000 units per week, so yesterday I went back to the twice-a-week regime.

My question -- I'm sure you've answered it, but I can't find it in the archives -- is what can I do while I wait for the procrit to regenerate red blood cells? I understand that it takes around six weeks, and I'm tired! I have an active career that requires a lot of travel. Is there anything to do for the next six weeks aside from napping all the time?

One other question, if you don't mind. Recently in Canada I found injectible B-12 is available over the counter, and I brought some back home. Am I messing anything up by injecting 10,000 units once a week? I have a tendency toward depression (and don't like SSRIs because of the sexual side effects), and the B-12 seems to be very effective in keeping me from going to the darkside!

Thanks as always for your help. Your forum is both a great public service, and fun to read!

Response from Dr. Frascino

Hello,

Are you being followed by an HIV specialist physician? If so, you might want to consider changing to a more competent specialist. Trizivir is no longer a recommended treatment for HIV. Nor has it been for quite some time. This combination of three nucleoside reverse transcriptase inhibitors has been found to be inferior to many of the newer more potent and better tolerated HAART regimens. Your problem with anemia is most likely due to the AZT component in your Trizivir. Having this complication (side effect) alone should have been enough for your HIV specialist to recommend an alternative medication regimen for you. So two strikes against him!

My advice is that you see another HIV specialist without delay. I can assure you he or she will immediately discontinue your Trizivir and, based on your past medication history and any resistance tests you may have had, select a more appropriate antiretroviral regimen for you. The new regimen will be not only more potent, but also less likely to cause side effects and toxicities. Your red blood cell count will recover off AZT without need for erythropoietin alpha (Procrit) or B-12. As your anemia resolves, your energy level will quickly return.

Good luck!

Dr. Bob


Previous
You're So Correct, Dr. Bob
Next
Possible infection?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement